Part 3: Diagnosis and Management of Immunoglobulin Light Chain Amyloidosis
Jason S. Starr, DO
Hematology/Oncology Fellow, Division of Hematology and Medical Oncology, Department of Medicine, Mayo Clinic, Jacksonville, FL
Taimur Sher, MD
Assistant Professor of Medicine, Division of Hematology and Medical Oncology, Department of Medicine, Mayo Clinic, Jacksonville, FL
A 55-year-old African-American man presents with increasing shortness of breath for the past 2 months. He has had multiple hospitalizations in the past 3 years for congestive heart failure, and previous workup including cardiac catheterization has been negative. Physical exam reveals increased jugular venous distension, S4 gallop, bibasilar crackles, and 2+ pitting edema of the lower extremities. Cardiac evaluation includes an echocardiogram, which shows a restrictive cardiomyopathy and a “granular sparkling” appearance of the myocardium with an interventricular septum thickness of 2.2 cm. Laboratory tests reveal a troponin-T level of 0.05 µg/L, N-terminal pro–B-type natriuretic peptide (NT-proBNP) of 1000 pg/mL, an Ig kappa monoclonal gammopathy with M-spike of 0.3 g/dL, and elevated kappa free light chains in serum with elevated kappa-lambda ratio. Bone marrow biopsy reveals 5% atypical plasmacytosis. Fat pad biopsy reveals perivascular amyloid deposition. What is the next best step in management?